OBJECTIVE: To document a case of severe metabolic and lactic acidosis secondary to phenformin. This adverse effect has almost been forgotten as 15 years have passed since its withdrawal from the US market. CASE SUMMARY: A 64-year-old man presented with a four-day history of left upper abdominal pain and a one-week history of constipation and diarrhea. His arterial blood gases were pH 6.7, pCO2 2.80 kPa, and pO2 12.00 kPa with 90% oxygen saturation on room air. Serum chemistries indicated an unmeasurable serum bicarbonate concentration, anion gap 52 mmol/L, lactate concentration 29.5 mmol/L, blood urea nitrogen 6.63 mmol/L, creatinine 229.84 μmol/L, and blood glucose 4.35 mmol/L. There were low levels of urine and serum ketones. In the emergency department, he required resuscitation for hypotension and bradycardia. His diagnosis was lactic and ketoacidosis secondary to phenformin. The patient was treated with NaCl 0.9%, sodium bicarbonate, insulin, and hemodialysis. Although he survived the initial insult of lactic and ketoacidosis, his hospital course was complicated and he died on hospital day 105. CONCLUSIONS: Treatment of lactic acidosis is difficult and challenging. The continued availability of phenformin in neighboring countries, and the renewed interest in biguanide therapy for treating diabetes mellitus make it an important diagnosis of exclusion in diabetic patients who present with severe acidosis. Metformin, another biguanide under investigation for the treatment of diabetes mellitus, is associated with a much lower incidence of lactic acidosis than is phenformin.
ASJC Scopus subject areas
- Pharmacology (medical)